Alert archive / Missouri / Flash Flood Watches in 2017
Flash Flood Watch 3, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood watch at Jul 26, 2017, 3:55 AM CDT for Adams County, Brown County, Pike County, Illinois; 4 counties in Missouri. It took effect at Jul 26, 2017, 7:00 PM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2017, 3:55 AM CDT (08:55 UTC)
- In effect from
- Jul 26, 2017, 7:00 PM CDT
- Expired
- Jul 26, 2017, 11:13 PM CDT
- In force
- 4 hr
- Issued by
- NWS St. Louis, MO
- Flood severity
- None
Counties Adams County, IL, Brown County, IL, Pike County, IL, Knox County, MO, Lewis County, MO, Marion County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 152 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -439 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
783 WGUS63 KLSX 260855 FFALSX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Saint Louis MO 355 AM CDT Wed Jul 26 2017 ILZ095>097-MOZ018-019-026-027-262200- /O.NEW.KLSX.FF.A.0003.170727T0000Z-170727T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Adams IL-Brown IL-Pike IL-Knox MO-Lewis MO-Shelby MO-Marion MO- Including the cities of Quincy, Mount Sterling, Pittsfield, and Hannibal 355 AM CDT Wed Jul 26 2017 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY MORNING... The National Weather Service in Saint Louis has issued a * Flash Flood Watch for portions of west central Illinois and northeast Missouri...including the following counties...in west central Illinois...Adams IL...Brown IL and Pike IL. In northeast Missouri...Knox MO...Lewis MO...Marion MO and Shelby MO. * from this evening through Thursday morning * Very heavy rain producing thunderstorms are expected to affect the area tonight. Rainfall rates may exceed 2 to 3 inches per hour in the heaviest storms. Total rainfall amounts of 2 to 4 inches are possible, with locally higher amounts. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is advanced notice that conditions are favorable that may lead to flash flooding. People in the Watch area, especially in flood prone areas, should use this time to make preparations just in case. Stay informed, and be ready for quick action if flooding is observed or if a Flash Flood Warning is issued. && $$ TES
2 follow-up statements
485 WGUS63 KLSX 262047 FFALSX Flood Watch National Weather Service Saint Louis MO 347 PM CDT Wed Jul 26 2017 ILZ095>097-MOZ018-019-026-027-270900- /O.CON.KLSX.FF.A.0003.170727T0000Z-170727T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Adams IL-Brown IL-Pike IL-Knox MO-Lewis MO-Shelby MO-Marion MO- Including the cities of Quincy, Mount Sterling, Pittsfield, and Hannibal 347 PM CDT Wed Jul 26 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * portions of west central Illinois and northeast Missouri... including the following counties...in west central Illinois... Adams IL...Brown IL and Pike IL. In northeast Missouri...Knox MO...Lewis MO...Marion MO and Shelby MO. * from 7 PM CDT this evening through Thursday morning * Heavy rain producing thunderstorms may affect the area tonight. Rainfall rates may exceed 1 to 2 inches per hour in the heaviest storms. Total rainfall amounts of 1 to 2 inches are possible, with locally higher amounts. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is advanced notice that conditions are favorable that may lead to flash flooding. People in the Watch area, especially in flood prone areas, should use this time to make preparations just in case. Stay informed, and be ready for quick action if flooding is observed or if a Flash Flood Warning is issued. && $$ Gosselin
855 WGUS63 KLSX 270413 FFALSX Flood Watch National Weather Service Saint Louis MO 1113 PM CDT Wed Jul 26 2017 ILZ095>097-MOZ018-019-026-027-270515- /O.CAN.KLSX.FF.A.0003.000000T0000Z-170727T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Adams IL-Brown IL-Pike IL-Knox MO-Lewis MO-Shelby MO-Marion MO- Including the cities of Quincy, Mount Sterling, Pittsfield, and Hannibal 1113 PM CDT Wed Jul 26 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of west central Illinois and northeast Missouri has been cancelled. Latest weather data indicates that the heavy rain threat will be further to the southwest than expected earlier in the day. Additionally, dry ground conditions should be able to absorb two inches of rain or more before flash flooding becomes likely. Therefore, the flash flood watch for northeast Missouri and west central Illinois is cancelled. $$ Carney
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Jul 26, 3:30 AM CDT, 25 minutes earlier.
Area forecast discussion, Jul 26, 3:30 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
330 AM CDT Wed Jul 26 2017
.SHORT TERM... (Through Late Tonight)
Issued at 328 AM CDT Wed Jul 26 2017
Upper level RIDGE dominated the south-central CONUS early this
morning, extending from the southern High Plains into the Mid-
Mississippi River Valley. A MCS was rolling thru eastern Nebraska
with lots of the high cirrus shield spilling southeastward towards
and into our region around the eastern periphery of the upper RIDGE.
At the surface, the old frontal boundary that had been across
southern MO the past couple of days is now buckling northward as a
warm front in western MO, but for now, most of our region is on the
cool side of this front. Temps were in the 70s for most sites in
our region.
Two big, yet paradoxical issues to deal with in the short-term: heat
and heavy rainfall.
First up is heat. As has been advertised well the past several
days, a good setup for a short lived heat event remains in place
today but with a few more complications than originally envisioned.
Max temps from Tuesday clearly show a lot of heat potential near and
just south of the surface frontal boundary, with most sites reaching
the upper 90s just to the south across southern MO. The surface
warm front is expected to push just east of the MS river by midday
and thru the remainder of the CWA by mid-afternoon. Throughout the
day, cirrus clouds will continue to stream southeastward from the
MCS well to the northwest and as the MCS tracks east across IA and
weakens, it will continue to effectively kick out the cirrus, with
thicker cloud expected to be introduced from midday and afternoon
from north to south. This will leave a tricky and small window
between warm frontal passage and when the cirrus shield gets thick
enough to have an impact. Based on this, the heat should have the
greatest impact on STL metro and areas to the south in southeast MO
where combo of delayed arrival of thick cirrus and earlier warm
FROPA will be best and should result in max temps of upper 90s to
around 100. Central MO will see an earlier arrival of thicker
clouds where southwest IL will see delayed FROPA of warm front and
have tapered max temps a bit as a result, into the mid 90s. Moisture
pooling near surface warm front will help, especially in IL where it
will be in the afternoon during peak heating and should allow max
heat index values to reach around 105 for much of the current Heat
Advisory area, with 105 to 110 for the STL metro heat island and
some areas in southeast MO.
Isolated TSRA will again be possible but more favored in southwest
IL due to warm front location and to a lesser extent in the eastern
Ozarks of southeast MO. Increasing chances for rain should also be
realized late this afternoon in northeast MO and west-central IL
from weakening approaching MCS edging to the north.
Second is heavy rainfall. Model guidance is depicting a classic
heavy rainfall setup from late this evening thru overnight for
northern MO into central IL, with PWs of 2 to 2.5" and warm cloud
depths of close to 5km with shear vectors that will be parallel to
the anticipated orientation of the convection that fires. As a
result, will issue a Flash Flood Watch for parts of northeast MO and
west-central IL. This new MCS that develops tonight should mainly
track E-SE and edge the I-70 area initially but likely firing new
TSRA on its southern periphery heading into Thursday.
TES
.LONG TERM... (Thursday through Tuesday)
Issued at 328 AM CDT Wed Jul 26 2017
The models have come into better agreement with the position of the
advancing cold front on Thursday and Thursday night. Present
indications are that the primary cold front will stretch from NW IL
across northern MO and then trail southwest into southeast KS at 12Z
Thursday. A convectively enhanced short wave is progged to be
located from east central IL through east central MO. Forcing via
the short wave and westerly LLJ should be maintaining an ongoing
elongated MCS stretching from the western OH Valley back into
central MO. Along or south of the I-70 corridor there will also
likely be a convective outflow boundary. Current thinking is the MCS
will shift east/southeast during the morning and weaken owing to a
weakening LLJ and the short wave outrunning the convection. However
by mid afternoon I would expect new development along either the
remnant boundary or advancing cold front. The coverage and
convective organization should increase through the later afternoon
owing to increasing deep layer shear and diurnally enhanced
instability, and is expected to be greatest across the southeast
half of the CWA where a few severe storms would be possible as well.
The cold front should be located from the OH Valley across southeast
MO into eastern OK by early Thursday evening, with showers and
thunderstorms located along/ahead of the advancing cold front. By
daybreak Friday the cold front will be well south of the CWA with
surface high pressure settling into the area, and northeast low
level flow bringing cooler and drier conditions.
The upper air regime across the CONUS will feature a mean trof in
the eastern U.S. and building upper ridge in the western U.S.
from the weekend into early next week. This will maintain surface
high pressure across the mid-upper MS Valley into the OH Valley
and lead to an extended period of below average temps and low
humidity for late July.
Glass
&&
.AVIATION... (For the 06z TAFs through 06z Wednesday Night)
Issued at 1123 PM CDT Tue Jul 25 2017
A stationary front over southern Missouri will drift northeast
through the area Wednesday. VFR flight conditions are expected to
prevail across most of the area...but some MVFR ceilings/vsbys may
develop over the eastern Ozarks before 12Z as the front starts to
move northeast. Some model guidance continues to produce isolated
showers and thunderstorms in the vicinity of the front as it moves
northeast on Wednesday afternoon...but probability of a cell
hitting any TAF site looks too low to include precip in this set
of TAFs. More thunderstorms are expected to develop Wednesday
afternoon over Iowa along a cold front. The storms will move
east-southeast into northern Missouri and central Illinois
Wednesday evening. Timing and coverage is still uncertain...but
current thinking is that storms could affect the KUIN terminal
before 06Z.
SPECIFICS FOR KSTL:
VFR flight conditions are expected to prevail at Lambert through
Wednesday into Wednesday night. There is an outside chance of a
thunderstorm during the afternoon as warm front moves across the
terminal, but chances are too low to mention thunder in the TAF at
this time. Wind direction will be difficult to pin down at least
through the afternoon as well as the front moves through.
More thunderstorms are expected to develop Wednesday
afternoon over Iowa along a cold front. Current thinking is that
storms will stay well north of Lambert through the evening, but
could be in the vicinity of the terminal before 12Z Thursday
morning.
Carney
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon today to 8 PM CDT this evening for Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Montgomery MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
Flash Flood Watch from this evening through Thursday morning for
Knox MO-Lewis MO-Marion MO-Shelby MO.
IL...Heat Advisory from noon today to 8 PM CDT this evening for Bond
IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Randolph IL-Saint Clair IL-Washington IL.
Flash Flood Watch from this evening through Thursday morning for
Adams IL-Brown IL-Pike IL.
&&
WFO LSXHazardous weather outlook, Jul 25, 3:46 PM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 346 PM CDT Tue Jul 25 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-261200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 346 PM CDT Tue Jul 25 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Dangerous heat will return to much of the area on Wednesday afternoon and early evening when heat index values will rise to between 105 and 110 degrees. See the advisory for more information. A few severe thunderstorms are possible on Wednesday night, especially across northeast Missouri and west central Illinois. Damaging winds are the primary severe weather threat. Isolated strong to severe thunderstorms are possible across southeast Missouri and southwest Illinois on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Kelly
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 4:12 PM CDT | Special Weather Statement | LSX | Adams, Brown | 48 min |
| Jul 26, 5:03 PM CDT | Special Weather Statement | LSX | Monroe | 42 min |
| Jul 26, 6:08 PM CDT | Special Weather Statement | LSX | Saint Clair | 37 min |
Nearby
Flash Flood Watches in Missouri, 2017Flash Flood Watches in Illinois, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.